MAUDE Adverse Event Report: ATOS MEDICAL AB PROVOX BRUSH XL; AIRWAY DEVICE CLEANING BRUSH, INVASIVE

ATOS MEDICAL AB PROVOX BRUSH XL; AIRWAY DEVICE CLEANING BRUSH, INVASIVE
Catalog Number 7225
Medical Device Problem Code Material Rupture (1546)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 03/01/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Investigation: the product (1 provox brush-handle, 1 brush head) was disinfected in 70% ethanol prior to investigation.The inspection of the brushes was done under a microscope.All parts of the brushes are available for investigation.Furthermore, new and unused samples of ref 7225 provox brush xl from the same lot as the complaint product and also from the preceding and following lot have been investigated to rule out issues with those lots, see below for more information.The wires of the brush-head is broken were the pp-handle of the brush meets the brush head.No deformations or clamp marks that could have caused the damage were found.However, it is possible to break the wire if the brush head is bent back and forth a at least 10 times.The investigator tried to break off the head of 9 samples, ref 7225 provox brush xl (2 samples from lot 1901005, 2 samples from lot 1901006, 2 samples from lot 1901007 and 3 samples from ref10061 lot 20.113.02, samples available for inspection in atos medical product archive) by bending it back and forth.It took 16 motions on average to break the metal wire of all provox brush xl samples.All samples showed similar breaking patterns, stress marks and cracks in the wire.Furthermore, by piecing the brush head and the brush handle together in a way that the break point-surfaces meet, it is visible that the brush head was bent before the brush broke.The metal wire also shows several small cracks close to the break point, further supporting the assumption that the metal wire was stressed by bending.In the ifu for provox brush there is a warning picture showing that bending the brush head is prohibited.General investigation: the brush head of the provox brush consists of nylon filaments as bristles, twisted metal wire (name: sus304, diameter: 0.65mm, stainless steel) and a pp-plastic tip on top of the brush head.The stainless steel wire used in the provox brush has its breaking point at 758 n/mm^2 on average, making it very resilient to mechanical forces.It takes repeated damage to the material (such as bending it back and forth repeatedly) to weaken an subsequently break the material.Furthermore, sus304 is a medical grade steel used in a variety of medical products (such as implants and surgical tools).As a consequence, this kind of steel has to pass vigorous quality controls.The maximum force applied to the brush during a cleaning procedure is at 13.7n (source: pf057-07, max.Tracheal flange strength).The chances of dislocating the voice prosthesis while cleaning are high when applying more than 13.7n of force.Therefore, the customer would have dislocated his vp before applying enough force to damage the brush.Taking all those facts in consideration, it is highly likely that the brush was somehow damaged (by bending, etc.) before usage as it is physically impossible that the medical-grade steel wire broke during a standard cleaning procedure.The applied forces are just too small to damage steel.Conclusion: no material failure was found.The twisted metal wires of the brush have been broken off at same place.This cannot happen unless the wire was bent several times.The ifu states that it is prohibited to bend the brush on the metal wire.The damage to the product is most likely caused by wrong handling of the product.A new design of provox brush will be implemented in q1/q2 2020.This change will bring an updated brush that includes a tep-sealing in between the pp-handle and the brush head.The purpose of this seal is to prevent brush heads from breaking off by bending.
 
Event or Problem Description
This is the information that was received from the initial reporter: i woke up coughing and went to washroom for hygiene.During regular procedure the brush broke at the collar inside my stoma.I could not see the brush head and was unable to cough it up.I decided to try to stay calm and hope it would eventually cough up over the night.As that did not happen i proceeded to (b)(6) emergency after my wife, (b)(6), confirmed they had an e.N.T.Available, and they instructed me to come in asap.I'll shorten the next 8 hrs: xray did not show object so broncoscopy performed several times to the maximum extent an e.N.T.Doctor is allowed (into the bronchial tubes but not the lungs.Then a respirologist was brought in.Because this doctor was insistent that the xray should have shown an object with metal in it he repeatedly asked if i was certain the brush head went down my trachea.I then texted (b)(6) to recheck the bathroom and hallelujah it was on the floor in a grout track! i was struck with 2 feelings 1/ extreme gratitude that lung intervention was not required, and 2/ extreme embarrassment as i was certain that it went down my trachea.The entire group was elated and pleased for me, apologizing for what i had gone through.I will be writing a letter to (b)(6) commending staff for dealing with such a traumatic event with professionalism, and making me, the patient, feel so special.Description of the product: provox brush is a device intended for cleaning of provox voice prosthesis in-situ.Cleaning is recommended twice a day and after each meal.

Brand Name
PROVOX BRUSH XL
Common Device Name
AIRWAY DEVICE CLEANING BRUSH, INVASIVE
Manufacturer (Section D)
ATOS MEDICAL AB
kraftgatan 8, p.o. box 183
hörby, 24222
SW  24222
MDR Report Key9841767
Report Number8032044-2020-00003
Device Sequence Number743357
Product Code LRC
UDI-Device Identifier07331791001451
UDI-Public7331791001451
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial
Report Date (Section B) 03/02/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Expiration Date01/01/2024
Device Catalogue Number7225
Device Lot Number1901006
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/11/2020
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/02/2020
Initial Report FDA Received Date03/17/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1